A 73-year-old female asked:
Disclaimer

i am taking bactrim (sulfamethoxazole and trimethoprim) for a staff infection and after several days i itch all over and have a rash. should i stop the meds?

2 doctor answers
Dr. Joel Ross
Dr. Joel Ross answered
40 years experience Geriatrics
Rash issue: If the staphylococal infections (staph for short) is from a skin infection such use of Bactrim (sulfamethoxazole and trimethoprim) can be helpful if topical antibiotics are not useful. A skin rash is not uncommon from the Bactrim (sulfamethoxazole and trimethoprim)'s ingrdients (sulpha for example). Seek medical attention for such rashes before they might worsen.
Answered on Jun 24, 2014
Dr. Donald Shenenberger
25 years experience Dermatology
Yes: Allergic reaction to sulfa antibiotics, Bactrim/Septra in particular is not that uncommon. Your description sounds suspicious for just that. I would see your doctor for this to determine the next treatment option for you. If this is an allergic reaction then you should avoid sulfa antibiotics in the future.
Answered on May 29, 2017

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Related questions:

A 54-year-old female asked:
Dr. Rebecca Gliksman
38 years experience Internal Medicine
Petechia: Go to ER immediately. Sometimes bactrim (sulfamethoxazole and trimethoprim) lowers the platelet count significantly, it is a side effect. It is a med ... Read More
A 18-year-old female asked:
Dr. Hunter Handsfield
53 years experience Infectious Disease
Yes, possible yeast: Antibiotics like Bactrim (sulfamethoxazole and trimethoprim) and Flagyl can trigger yeast infections. Yeast infections often don't itch, and your othe ... Read More
1
1 thank
A 31-year-old female asked:
Dr. Jovita Anyanwu
30 years experience Internal Medicine
Could be: It is not unsual to develop candida infections after antibiotics treatment especially in areas that remain moist.
A 30-year-old female asked:
Dr. Hunter Handsfield
53 years experience Infectious Disease
Probably OK, but...: Bad luck with the allergic reactions. Antibiotic effectiveness for any infection depends on the bacteria causing it and which antibiotics are active a ... Read More

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month